The Korean journal of internal medicine vol. 10, no. 2, pp. 150 - 154
SCIE; SCOPUS; KCI
OBJECTIVES: Accidental cisplatin overdose occurs with increasing frequency despite the safeguards taken in prescription and administration, since cisplatin has been used increasingly for the treatment of numerous malignancies. Accidentally, a 59-year-old male received massive cisplatin overdose of 300mg/m2. METHODS: Laboratory documentation included measurement of cisplatin concentrations by flameless atomic absorption spectroscopy (Varian, Spectra AA 300). RESULTS: Toxicities included severe emesis, myelosuppression, renal failure, mental deterioration with hallucination, dim vision and hepatic toxicity. Plasmapheresis was effective in lowering the platinum concentration from greatest 2979 ng/ml to 185 ng/ml and appeared to be of clinical benefit. Granulocyte-macrophage colony stimulating factor (GM-CSF) was used to ameliorate myelosuppression. The patient's renal function was restored 3 months later and partial response of esophageal cancer was obtained. CONCLUSIONS: Plasmapheresis was effective in lowering the platinum concentration in massive cisplatin overdose. This case heightens awareness to the possibility of accidental cisplatin overdose and the benefits of prompt management.